Thursday July 31st 2014

Can you overdose (OD) on hydrocodone?

Yes, you can overdose on hydrocodone.

But it’s difficult to overdose on hydrocodone alone. Hydrocodone overdose prognosis is generally good as long as your breathing has not been compromised.  In fact, it’s more likely that other drugs which are combined with hydrocodone will provoke overdose first (acetaminophen, for example).  Still, death from hydrocodone is possible.  More here on how to avoid accidental hydrocodone overdose. And we invite your questions about hydrocodone overdoses at the end.

Can you overdose on hydrocodone?

Yes, you can overdose on hydrocodone. The amount of hydrocodone necessary to OD will vary from person to person, depending on previous exposure to narcotic pain medications – and it will depend on what medication containing hydrocodone you’re taking. Many times, hydrocodone is combined with acetaminophen, which is much easier to accidentally overdose on. So without overdosing on hydrocodone at all, it’s possible to suffer severe health complications from other substances in your pain medication.

Keep in mind that it’s easier to OD on hydrocodone when you are taking hydrocodone to get high. In fact, hydrocodone abuse increases your risk of death and overdose. You’re much more likely to overdose when you chew, crush, snort or inject hydrocodone pills or when you mix hydrocodone and alcohol. This medication should only be taken swallowed as a whole pill, and only in the doses recommended by your doctor.

What happens when you overdose on hydrocodone?

The most dangerous complication of hydrocodone overdose is slowed or shallow breathing. Hydrocodone overdose can cause your breathing to stop completely. Other medications (such as acetaminophen) combined with hydrocodone may also cause overdose, or make these effects more pronounced.

How many hydrocodone is too much?

Doctors recommend no more than 10 mg of hydrocodone at one time – the reported fatal dose is 90 mg, 9 times the maximum dose prescribed. But the hydrocodone is actually safer than the acetaminophen it’s usually combined with – which can cause liver problems at fairly low doses. If hydrocodone is mixed with other medications, such as acetaminophen, it’s be much easier to overdose on the combination drug. You can overdose on acetaminophen before you experience problems from hydrocodone. Taking more than 4 grams of acetaminophen in one day can poison you and cause permanent liver damage, even liver failure – and many medications contain 500-600 mg of acetaminophen per dose.

As for the hydrocodone itself, the safe amount of depends on your individual tolerance to opioid medications. Hydrocodone is usually started at smaller initial doses to make sure it’s safe. The amount of hydrocodone which provokes overdose depends on your previous exposure to opioids. You can take higher or more frequent doses of hydrocodone safely if your body is already tolerant to hydrocodone, opiates, or opioids. You should only take as hydrocodone much as your doctor recommends, and take it only as directed.

Hydrocodone overdose help

If you’ve taken a high dose of hydrocodone and experience adverse side effects, you should seek medical attention immediately. In a serious case of hydrocodone overdose, your doctor may administer oxygen to help you breath better. Hydrocodone overdose can be deadly – as can the combination of hydrocodone and acetaminophen. The lack of oxygen reaching your brain due to depressed breathing can cause permanent brain damage.

With acetaminophen-containing medications, you have about 12 hours before any permanent damage sets in – but it may take that long to experience overdose symptoms. So if you suspect you’ve taken too much acetaminophen for any reason, prompt medical attention is needed.

Overdose on hydrocodone questions

If you have any questions about safe amounts of hydrocodone in your system, please leave them here. We are happy to try to help answer your questions about hydrocodone, and will try to respond with a personal and prompt reply for all legitimate queries.

Reference Sources: DEA: Hydrocodone
Medline Plus: Hydrocodone
ToxNet: Hydrocodone
FDA Safety Communication: Prescription Acetaminophen Products to be Limited to 325 mg Per Dosage Unit; Boxed Warning Will Highlight Potential for Severe Liver Failure

Leave a Reply

14 Responses to “Can you overdose (OD) on hydrocodone?
Wendy
3:33 am July 29th, 2012

A friend of mine had a child who died from hydrocodone overdose. He was 21months old. My question is, how long would it take for noticeable symptoms to develop in a 21 month old child who was given a lethal dose of hydrocodone?

1:26 am July 31st, 2012

Hi Wendy. You’ll need to direct your question to a pharmacist or a pediatric toxicologist. I did, however, find this information about fatal doses of hydrocodone in adults and children:

http://www.ncbi.nlm.nih.gov/pubmed/20407360
http://www.ncbi.nlm.nih.gov/pubmed/20837591

stephen
1:58 am December 29th, 2012

I am taking 3-10/325 at one time but only once a day. I have gradually gone up from 1 pill a day to 3 pills a day in the last month. Have 15 left then I am done. Is this too many at once?

10:35 am December 31st, 2012

Hello Stephen. You can become tolerant to hydrocodone over time, which is what it sounds like is happening. Have you consulted with your prescribing doctor? I’d suggest at least a phone call…if not, an in-face visit. While you may not be at immediate risk of overdose, because your body has adapted to the presence of opioids, you are probably physically dependent on hydrocodone and will go through withdrawal when you run out. Seek medical advice and good luck!

Brittany
4:28 am May 21st, 2013

I took a friends prescribed hydrocodone pill for “fun” and now I’ve had the feeling of throwing up and dizziness and sleepiness. I’m around 96-99 lbs. I haven’t thrown up though. And I feel a little better but my stomach still feels a little odd. should I be worried?

Sailor Washington
11:04 pm July 15th, 2013

You certainly CAN break Vicodin in half and you are smart to request the lowest dose of acetaminophen in your prescription. If you break a pill in half, as per the understanding between you and your physician, you are taking half the dose which lasts for half the time. If you are lucky, you should be asleep by then. Speak to your MD about tapering down. Opiates can cause constipation, headaches, and nausea. There are also options if you take Vicodin to stop pain and help you sleep – other, non-addictive options which are also prescriptions.

John
8:57 pm November 1st, 2013

I take lortabs recreationally. I take them frequently and have a decentable tolerance. Usally 30-40mg will get me going but this time I took 60mg. I was fine for a while, just enjoying the high but my mom left so I smoked some weed..a couple bowls nothing too bad. Well about an hour later I am sooooo tired I can barely keep my eyes open. The weed paranoia kicks in and now im FREAKING OUT that my breating is going to stop or some shit. Am I ok?

2:29 pm November 4th, 2013

Hi John. Call 1-800-222-1222 to be in touch with the Poison Control Center.

Sandy
2:39 am January 19th, 2014

Can hydrocodone mixed with acetaminophen be helpful for headaches? And what are some uses for it?

Tamra
2:00 am April 23rd, 2014

I have been on hydrocodone for 12 yrs, it amazes me when i hear people overdose on it,…What? Our government has got people convienced its killing us..they have their gready hands on the control of our medical and prescriptions..all i can say is focus on the crack heads and meth users, herion ect…oh yea they cant control that! Im in chronic pain and have to deal with drs and pharamacies treating me like im smoking crack when i fill my scripts..omg get real people wake up…

merissa
9:29 am June 9th, 2014

I took 6 5-325 of hydrocodone. What could happen too me

7:54 am June 11th, 2014

Hello Merissa. Call 1-800-222-1222 for an assessment by the Poison Control Center.

micaela
3:04 am July 27th, 2014

I was suppose to take 2 5-325 hydrocodone this morning but by mistake I took 4. Along with another kind of pill. Also 4 for that one. I had all the symptoms of a over dose and sleeped most the day. I got very starteled by every noise and kept waking up. Well tonight I had more pain in my leg from the accident so I was suppose to take 2 more but accidentally took 3 with a stress relief pull and I now have the symptoms of a over dose again. What should I do ??? I don’t want to go the doctors and them thinking I tried to kill myself because I didn’t and I’m just very worried I’m only 16.

Ivana @ Addiction Blog
11:16 am July 29th, 2014

Hello Micaela. Call the Poison Control Center on 1-800-222-1222 for a free, over-the-phone assessment of overdose risk and advise on what to do next. If things are getting worse don’t hesitate to Call 911. Your life is more pressious than what doctors will think.

Leave a Reply